Missouri, 2025High Wind and Strong Wind in Missouri, March 19, 2025
March 19, 2025 · NWS PAH · 11 events in 11 counties and zones
A powerful 100-150kt upper-level jet early on the 19th led to deepening lee-side low pressure at the surface, and winds just off the surface increased to 50-60kts over the middle Mississippi Valley. Strong south southwest winds at the surface developed quickly in the morning and continued well into the evening across all of southeast Missouri.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful 100-150kt upper-level jet early on the 19th led to deepening lee-side low pressure at the surface, and winds just off the surface increased to 50-60kts over the middle Mississippi Valley. Strong south southwest winds at the surface developed quickly in the morning and continued well into the evening across all of southeast Missouri. Gusts 45-55 mph were common through the period, and the gusts climbed to severe storm levels with 58 mph observed at the Poplar Bluff Municipal Airport (KPOF) and the Cape Girardeau Regional Airport (KCGI). Blowing dust significantly reduced visibilities in New Madrid County at times, and dust from the Plains was visible on satellite imagery across the region. The strong winds knocked down power lines in northwest Butler County which caused a small brush fire.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 19, 5:08 AM CST, 52 minutes earlier. Its key messages:
- The combination of gusty winds, low humidity, and dry fuels will bring enhanced fire danger and red flag conditions to SEMO, and southwest Illinois. Areas outside of the red flag warning will also have heightened fire danger, albeit higher humidity.
- Very strong winds with gusts of 35-50 mph are expected today with a wind advisory for the entire Quad State region.
- Thunderstorm chances Wednesday are slight, but if one occurs, a strong to severe storm cannot be ruled out. Damaging winds will be the primary hazard, though all modes could be in play.
Area forecast discussion, Mar 19, 5:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
608 AM CDT Wed Mar 19 2025
.KEY MESSAGES...
- The combination of gusty winds, low humidity, and dry fuels
will bring enhanced fire danger and red flag conditions to
SEMO, and southwest Illinois. Areas outside of the red flag
warning will also have heightened fire danger, albeit higher
humidity.
- Very strong winds with gusts of 35-50 mph are expected today
with a wind advisory for the entire Quad State region.
- Thunderstorm chances Wednesday are slight, but if one occurs,
a strong to severe storm cannot be ruled out. Damaging winds
will be the primary hazard, though all modes could be in play.
&&
.DISCUSSION...
Issued at 324 AM CDT Wed Mar 19 2025
WV imagery shows an upper trough digging into the plains early
this morning. Broad diffluent upper flow can be seen extending
from the southern plains NE through into the Ohio Valley. A
surface low across Kansas will move east today and into northern
Missouri by the afternoon. The pressure gradient associated
with the incoming low will produce gusty south winds today.
Winds just off the surface will also be very strong with nearly
50 kts of flow at 925mb just after 12z today. Highest wind gusts
of 40-50 mph seems like a good bet across most areas with a wind
advisory through 00Z. Strong isolation today will promote deep
mixing and in turn will allow humidity to fall into the low 20's
percent across the western half of the region. The combination
of strong winds and low humidity will create heightened fire
danger today. A red flag warning goes into effect at 11am today
across parts of southern IL and all of SEMO. Even outside of the
red flag warning heightened fire danger will exist, although
humidity will be higher.
The aforementioned solar insolation atop marginal dewpoints
will lead to modest destabilization today. Steep mid level lapse
rates also look to overspread the region this afternoon and
should yield several hundred joules of CAPE. Higher instability
will be focused across northeast portions of the area as a cold
front pushes in from the west. Isolated to scattered storms are
possible along the front with a conditional threat of low top
supercells. Again, think the higher risk area would be across
southwest Indiana and especially further north of the PAH CWA.
While modest instability will be a limiting factor, shear will
be very high with deep layer shear nearly 80-90 kts. The strong
low level jet will contribute to plenty of SRH in the lowest 3
km. Assuming everything comes together just right all modes
could be possible with any robust updraft that can develop. The
line of showers and storms will quickly exit to the east by
around 00Z. Drier air will filter in behind the front before
wrap around moisture and light precipitation move back across
the Quad State tonight.
High pressure settles across the southeast late this week
before another upper disturbance and front moves in from the
northwest Friday night. Moisture return looks minimal ahead of
this front so not expecting much more than an isolated shower or
two. Temperatures will moderate back into the 60's for the
weekend. Another upper level system will bring more unsettled
weather to the Quad State on Sunday but the higher theta-e air
does look to remain to our south at this time.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 600 AM CDT Wed Mar 19 2025
Main story will be wind gusts this TAF period. Strong south
winds will pick up this morning with 15-25 knot sustained and
gusts up to 40 kts possible with these higher gusts expected
closer to KCGI/KMVN. Some LLWS concerns initially at a few sites
this morning but should clear out as south winds pick up in
intensity. Some potential for MVFR cigs this morning and into
the early afternoon before a cold front moves in. A broken line
of showers or storms are possible along the front but confidence
is low on coverage and opted to keep the PROB30 mention. The
greatest risk for a strong or severe storm remains at KEVV/KOWB
this afternoon. Skies should clear out after 00z before
additional low cigs begin to move back in from the west toward
the end of the TAF period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-
080>094.
Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for ILZ075-076-080>082-084>086-088-089-092-093.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-
100-107>112-114.
Red Flag Warning from 11 AM this morning to 8 PM CDT this
evening for MOZ076-086-087-098-100-106>112-114.
IN...Wind Advisory until 7 PM CDT /8 PM EDT/ this evening for
INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&
DISCUSSION...AD
AVIATION...ADHazardous weather outlook, Mar 19, 2:33 AM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
333 AM CDT Wed Mar 19 2025
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-200845-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
333 AM CDT Wed Mar 19 2025 /433 AM EDT Wed Mar 19 2025/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Red Flag Warning will go into effect today for all of southeast
Missouri and portions of southwest Illinois. The combination of
low humidity, dry fuels, and very strong southerly winds will
create a heightened risk of fire danger today. Outside of the Red
Flag Warning, heightened fire risk will still be possible,
although humidity will be higher.
A wind advisory will go into effect today for wind gusts of 35-50
mph. Refer to the wine advisory for further details.
Thunderstorms are forecast today, and there is a potential for
some strong to severe storms in the afternoon and evening. All
modes of severe weather will be possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability of widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Mar 19, 1:13 AM CST, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
213 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Non-Tstm Wnd Gst 5 E Poplar Bluff 36.77N 90.32W
03/18/2025 M40 MPH Butler MO ASOS
Delayed report. Measured by the KPOF ASOS.
&&
DRSLocal storm report, Mar 19, 1:17 AM CST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
217 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Non-Tstm Wnd Gst 3 NNW McBride 37.87N 89.86W
03/18/2025 M41 MPH Perry MO AWOS
Delayed report. Measured by the KPCD AWOS.
&&
DRSLocal storm report, Mar 19, 1:21 AM CST, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
221 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Non-Tstm Wnd Gst 5 SW Marion 37.68N 89.00W
03/18/2025 M44 MPH Williamson IL Park/Forest Srvc
Delayed report. Measured by the Crab Orchard
RAWS.
&&
DRSLocal storm report, Mar 19, 1:24 AM CST, 4 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
224 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Non-Tstm Wnd Gst 3 SSW De Soto 37.78N 89.25W
03/18/2025 M52 MPH Jackson IL ASOS
Delayed report. Measured by the KMDH ASOS.
&&
DRSLocal storm report, Mar 19, 1:26 AM CST, 4 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
226 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Non-Tstm Wnd Gst 3 W Scott City 37.23N 89.58W
03/18/2025 M49 MPH Scott MO ASOS
Delayed report. Measured by the KCGI ASOS.
&&
DRSLocal storm report, Mar 19, 6:00 AM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
700 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 AM Non-Tstm Wnd Gst 3 SSW De Soto 37.78N 89.25W
03/19/2025 M53 MPH Jackson IL ASOS
Measured by the KMDH ASOS.
&&
DRSStrong Wind, Cape Girardeau
- When
- March 19, 6:00 AM CST to 11:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
High Wind, Scott
- When
- March 19, 6:00 AM CST to 11:00 PM CST
- Where
- Scott forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
High Wind, Butler
- When
- March 19, 8:00 AM CST to 10:00 PM CST
- Where
- Butler forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Around 1600CST, strong winds blew down a power pole in the northwest part of the county. The fallen power lines sparked a brush fire.
Strong Wind, Stoddard
- When
- March 19, 8:00 AM CST to 10:00 PM CST
- Where
- Stoddard forecast zone
- Measured
- 49 kt (56 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Strong Wind, New Madrid
- When
- March 19, 9:00 AM CST to 9:00 PM CST
- Where
- New Madrid forecast zone
- Measured
- 46 kt (53 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- March 19, 9:00 AM CST to 6:00 PM CST
- Where
- Perry forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
Strong Wind, Ripley
- When
- March 19, 9:00 AM CST to 8:00 PM CST
- Where
- Ripley forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $1,000
- Reported by
- RAWS
- Coordinates
- 36.653, -90.864 (the zone’s center; the record gives no point)
High Wind, Carter
- When
- March 19, 9:00 AM CST to 8:00 PM CST
- Where
- Carter forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Strong Wind, Bollinger
- When
- March 19, 10:00 AM CST to 8:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 38 kt (44 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Strong Wind, Mississippi
- When
- March 19, 10:00 AM CST to 8:00 PM CST
- Where
- Mississippi forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.828, -89.291 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- March 19, 10:00 AM CST to 7:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 36 kt (41 mph) measured gust
- Property damage
- $1,000
- Reported by
- RAWS
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Indiana, March 19, 2025$1.8 million · EF2 · 30 events
- Cold in Arizona, March 19, 20251 death · 1 event
- Tornado and Damaging Winds in Kentucky, March 19, 2025$297,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Indiana, March 19, 2025$281,000 · EF0 · 13 events
- Tornadoes and Hail in Illinois, March 19, 20251 injured · EF1 · 41 events
- Wildfire and High Wind in Missouri, March 19 to 21, 20252 injured · $41,000 · 60 kt wind · 22 events
- Tornadoes and Hail in Illinois, March 19, 2025EF1 · 36 events
- Tornadoes and Damaging Winds in Indiana, March 19, 20251 injured · EF1 · 15 events
- Blizzard and Hail in Iowa, March 19, 20251.25 in hail · 41 events
- Blizzard and High Wind in Nebraska, March 19, 202567 kt wind · 38 events
- Damaging Winds in Tennessee, March 19, 2025$33,000 · 61 kt wind · 10 events
- High Wind and Strong Wind in Illinois, March 19, 2025$19,000 · 57 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248566, 1248573, 1248564, 1248575, 1248569, 1248571, 1248572, 1248601, 1248562, 1248568, 1248576.